Alert archive / South Dakota / Special Weather Statements in 2014
Special Weather Statement, NWS Rapid City, SD
NWS Rapid City, SD issued this special weather statement at May 27, 2014, 10:10 PM CDT for Todd County, South Dakota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2014, 10:10 PM CDT (03:10 UTC)
- Expired
- May 27, 2014, 10:45 PM CDT
- In force
- 35 min
- Issued by
- NWS Rapid City, SD
County Todd County, SD
The radar
The North Platte radar (KLNX), 130 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 3.2 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3017 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
678
WWUS83 KUNR 280310
SPSUNR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
910 PM MDT TUE MAY 27 2014
SDZ047-280345-
TODD SD-
1010 PM CDT TUE MAY 27 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TODD COUNTY UNTIL 1045
PM CDT...
AT 1006 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SAINT FRANCIS...OR 21 MILES SOUTHWEST OF
MISSION...MOVING SOUTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF SOUTHERN TODD COUNTY SOUTH OF SAINT FRANCIS.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4317 10115 4323 10094 4300 10066 4299 10067
4299 10109
TIME...MOT...LOC 0310Z 334DEG 18KT 4306 10092
$$
RICHARDSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this special weather statement went out at May 27, 9:05 PM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, May 27, 9:05 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 805 PM MDT TUE MAY 27 2014 .UPDATE... ISSUED AT 802 PM MDT TUE MAY 27 2014 SCATTERED THUNDERSTORMS MOVING SOUTHEASTWARD ACROSS SOUTH CENTRAL SOUTH DAKOTA CONTINUE TO DECREASE IN INTENSITY THIS EVENING AND WILL MOVE OUT OF THE FORECAST AREA IN THE NEXT COUPLE OF HOURS. THE NEXT BAND OF SHOWERS AND THUNDERSTORMS IS CURRENTLY MOVING INTO NORTHEASTERN WYOMING FROM THE WEST. SHOWERS AND THUNDERSTORMS WILL CROSS NORTHEASTERN WYOMING THROUGH THE EVENING AND THEN WILL CROSS PARTS OF NORTHWESTERN SOUTH DAKOTA OVERNIGHT. GUSTY WINDS ARE POSSIBLE OVER NORTHEASTERN WYOMING THIS EVENING. && .SHORT TERM...THIS EVENING THROUGH WEDNESDAY NIGHT ISSUED AT 232 PM MDT TUE MAY 27 2014 20Z SURFACE ANALYSIS HAD FRONTAL BOUNDARY/COOL FRONT FROM CENTRAL MT INTO THE BLACK HILLS INTO EASTERN NE...AND THEN BACK NORTH INTO EASTERN ND. SEVERE CONVECTION FIRING ON INTERSECTION OF BOUNDARY AND HIGHER TERRAIN OF THE BLACK HILLS WITH RATHER MEAGER 0-6KM SHEAR PROFILES. MLCAPE FROM 1-2KJ/KG. ACTIVITY ALSO FIRING ALONG OLD OUTFLOW BOUNDARY FROM MORNING CONVECTION FROM CASTLE ROCK TO FAITH. ACTIVITY WILL BE DIURNALLY DRIVEN...SO EXPECT TSRA TO WANE QUICKLY THIS EVENING AS ATMOSPHERE STABILIZES AND WARMER AIR ALOFT MOVES TOWARD CWA PER UPPER RIDGE BUILDING FROM THE SOUTHWEST US INTO THE NORTHERN PLAINS. TEMPERATURES WILL BE NEAR GUIDANCE. WEDNESDAY...UPPER/THERMAL RIDGE BUILDS INTO THE NORTHERN PLAINS WITH FAIRLY WELL-DEFINED MLCIN DURING PEAK AFTERNOON HEATING. HAVE CONTINUED DRY FORECAST...BUT ISOLATED TSRA NOT OUT OF THE QUESTION IN THE WEST LATE. BREEZY/WINDY AREAS EXPECTED WITH ROBUST SOUTHERLY RETURN FLOW DUE TO PRESSURE FALLS OVER EASTERN MT. && .LONG TERM...THURSDAY THROUGH TUESDAY ISSUED AT 232 PM MDT TUE MAY 27 2014 UPPER LEVEL RIDGE SHIFTS EAST OF THE NORTHERN PLAINS THURSDAY AS LARGE UPPER TROF MOVES INTO THE WESTERN CONUS. VERY WARM TEMPS WILL PERSIST EARLY ON THURSDAY...BUT A COLD FRONT WILL MOVE THROUGH... COOLING TEMPS AND BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS TO WESTERN AREAS. UPPER LEVEL FLOW BECOMES SOUTHWESTERLY BY FRIDAY AS RIDGE SHIFTS FURTHER EAST. CHANCES FOR SHOWERS AND THUNDERSTORMS WILL INCREASE ON FRIDAY...WITH WIDESPREAD CHANCES FRIDAY NIGHT AND INTO THE WEEKEND...AS THE UPPER TROF SLOWLY PROGRESSES NORTHEAST INTO THE NORTHERN ROCKIES. SOME SEVERE WEATHER POSSIBLE IN THIS TIME PERIOD...BUT DIFFICULT TO PINPOINT THE BETTER DAYS AT THIS TIME. TEMPERATURES WILL COOL OFF BY THE WEEKEND...BUT STILL REMAIN NEAR TO SLIGHTLY ABOVE AVERAGE. && .AVIATION...FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING ISSUED AT 505 PM MDT TUE MAY 27 2014 ISOLATED/SCATTERED TSRA WILL OCCUR OVER PARTS OF WESTERN SOUTH DAKOTA THROUGH THE EARLY EVENING WITH LOCAL MVFR/IFR CIGS/VSBYS. VFR CONDITIONS WILL THEN PREVAIL THROUGH WEDNESDAY SAVE FOR LOCAL MVFR/IFR CIGS LATE TONIGHT/EARLY WEDNESDAY MORNING OVER NORTHWEST SD. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && UPDATE...10 SHORT TERM...HELGESON LONG TERM...26 AVIATION...10
Hazardous weather outlook, May 27, 7:45 PM CDT, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 645 PM MDT TUE MAY 27 2014 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-281400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 645 PM MDT (745 PM CDT) TUE MAY 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE THUNDERSTORMS WILL CONTINUE THIS EVENING OVER PORTIONS OF NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA. LARGE HAIL WILL BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH MONDAY. WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
In the hours before
Local storm report, May 27, 7:06 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
606 PM MDT TUE MAY 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 6 S OPAL 44.81N 102.61W
05/27/2014 E1.00 INCH MEADE SD PUBLIC
0455 PM HEAVY RAIN 6 S OPAL 44.81N 102.61W
05/27/2014 E3.00 INCH MEADE SD PUBLIC
&&
POJORLIESpecial weather statement, May 27, 7:33 PM CDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 633 PM MDT TUE MAY 27 2014 SDZ031-032-043-280115- HAAKON SD-JACKSON SD-PENNINGTON CO PLAINS SD- 633 PM MDT TUE MAY 27 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PENNINGTON...SOUTHWESTERN HAAKON AND EXTREME NORTHWESTERN JACKSON COUNTIES UNTIL 715 PM MDT... AT 630 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR QUINN...OR 8 MILES EAST OF WALL...MOVING SOUTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... QUINN... COTTONWOOD... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 114 AND 122... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4397 10185 4388 10215 4408 10224 4417 10205 TIME...MOT...LOC 0033Z 330DEG 10KT 4403 10209 POJORLIE
Special weather statement, May 27, 8:07 PM CDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
707 PM MDT TUE MAY 27 2014
SDZ046-049-280145-
MELLETTE SD-TRIPP SD-
807 PM CDT TUE MAY 27 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MELLETTE AND
NORTHWESTERN TRIPP COUNTIES UNTIL 845 PM CDT...
AT 804 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WOOD...OR 14 MILES EAST OF WHITE RIVER...
MOVING SOUTHEAST AT 10 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
WOOD...
MOSHER...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4355 10006 4339 10041 4339 10052 4353 10063
4371 10040
TIME...MOT...LOC 0107Z 315DEG 10KT 4352 10045
POJORLIESpecial weather statement, May 27, 9:08 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
808 PM MDT TUE MAY 27 2014
WYZ054-055-280300-
NORTHERN CAMPBELL WY-SOUTHERN CAMPBELL WY-
808 PM MDT TUE MAY 27 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMPBELL COUNTY UNTIL 900
PM MDT...
AT 804 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES WEST OF
ECHETA TO 12 MILES SOUTH OF ECHETA TO 19 MILES NORTHWEST OF
SAVAGETON...AND MOVING EAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
DOWNTOWN GILLETTE...
ECHETA...
WYODAK...
THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 96 AND
137...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4465 10602 4478 10554 4448 10521 4418 10532
4399 10601 4419 10603
TIME...MOT...LOC 0208Z 249DEG 33KT 4452 10615 4430 10590
4408 10598
RICHARDSLocal storm report, May 27, 9:20 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
820 PM MDT TUE MAY 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL 4 WNW NEMO 44.22N 103.58W
05/27/2014 M1.50 INCH LAWRENCE SD TRAINED SPOTTER
0113 PM HAIL 3 NW NEMO 44.22N 103.56W
05/27/2014 E1.50 INCH LAWRENCE SD TRAINED SPOTTER
0117 PM TORNADO 3 NW SILVER CITY 44.12N 103.61W
05/27/2014 PENNINGTON SD PARK/FOREST SRVC
FOREST SERVICE EMPLOYEE OBSERVED TORNADO REACH GROUND.
0121 PM HAIL 4 NW SILVER CITY 44.13N 103.62W
05/27/2014 E2.75 INCH PENNINGTON SD TRAINED SPOTTER
0123 PM TORNADO NW SILVER CITY 44.09N 103.57W
05/27/2014 PENNINGTON SD PUBLIC
SAW TORNADO AND DEBRIS. ABOUT 1 ACRE OF TREES WERE
DAMAGED. ADDITIONAL DAMAGE NOTED BY NEIGHBOR ABOUT ONE
HALF MILE WEST OF SILVER CITY ALONG RAPID CREEK DRAINAGE
AREA.
0126 PM FUNNEL CLOUD PACTOLA RESERVOIR 44.07N 103.50W
05/27/2014 PENNINGTON SD TRAINED SPOTTER
MULTIPLE FUNNELS VISIBLE TO THE NORTH NORTHWEST
0150 PM HAIL 4 S PACTOLA RESERVOIR 44.01N 103.50W
05/27/2014 E0.75 INCH PENNINGTON SD PUBLIC
0150 PM HAIL PACTOLA RESERVOIR 44.07N 103.50W
05/27/2014 M1.00 INCH PENNINGTON SD CO-OP OBSERVER
0211 PM HAIL SHERIDAN LAKE 43.97N 103.47W
05/27/2014 M1.00 INCH PENNINGTON SD TRAINED SPOTTER
0221 PM HAIL 4 S HILL CITY 43.87N 103.57W
05/27/2014 M1.00 INCH PENNINGTON SD TRAINED SPOTTER
RELAYED FROM ABERDEEN WEATHER OFFICE
0230 PM HAIL KEYSTONE 43.89N 103.43W
05/27/2014 E1.50 INCH PENNINGTON SD TRAINED SPOTTER
0233 PM HAIL 1 NE KEYSTONE 43.90N 103.42W
05/27/2014 E0.88 INCH PENNINGTON SD TRAINED SPOTTER
0238 PM HAIL 4 ESE KEYSTONE 43.87N 103.35W
05/27/2014 E1.75 INCH PENNINGTON SD TRAINED SPOTTER
MOST OF THE HAIL WAS SILVER DOLLAR SIZE WITH SOME PIECES
AS LARGE AS A GOLFBALL. LARGE HAIL LASTED FROM 238 PM TO
243 PM.
0300 PM HAIL 10 E DOWNTOWN CUSTER 43.77N 103.40W
05/27/2014 E1.25 INCH CUSTER SD TRAINED SPOTTER
0415 PM HAIL 7 NE DOWNTOWN CUSTER 43.82N 103.49W
05/27/2014 M1.00 INCH CUSTER SD PUBLIC
0435 PM HAIL 6 N BUFFALO GAP 43.57N 103.30W
05/27/2014 E1.75 INCH CUSTER SD PUBLIC
0454 PM HAIL 2 NNW WIND CAVE VISITOR 43.58N 103.49W
05/27/2014 E1.00 INCH CUSTER SD PUBLIC
0455 PM HAIL 6 S OPAL 44.81N 102.61W
05/27/2014 E1.00 INCH MEADE SD PUBLIC
0455 PM HEAVY RAIN 6 S OPAL 44.81N 102.61W
05/27/2014 E3.00 INCH MEADE SD PUBLIC
0545 PM HAIL 4 SSW DOWNTOWN HOT SPRI 43.38N 103.52W
05/27/2014 E1.00 INCH FALL RIVER SD PUBLIC
&&
POJORLIESpecial weather statement, May 27, 10:10 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
910 PM MDT TUE MAY 27 2014
SDZ047-280345-
TODD SD-
1010 PM CDT TUE MAY 27 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TODD COUNTY UNTIL 1045
PM CDT...
AT 1006 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SAINT FRANCIS...OR 21 MILES SOUTHWEST OF
MISSION...MOVING SOUTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF SOUTHERN TODD COUNTY SOUTH OF SAINT FRANCIS.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4317 10115 4323 10094 4300 10066 4299 10067
4299 10109
TIME...MOT...LOC 0310Z 334DEG 18KT 4306 10092
RICHARDSThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:33 PM CDT | Special Weather Statement | UNR | Haakon | 42 min |
| May 27, 8:07 PM CDT | Special Weather Statement | UNR | Mellette | 38 min |
| May 27, 10:31 PM CDT | Special Weather Statement | UNR | 44 min | |
| May 28, 2:57 AM CDT | Special Weather Statement | UNR | Pennington | 48 min |
| May 27, 9:08 PM CDT | Special Weather Statement | UNR | Campbell | 52 min |
| May 27, 10:38 PM CDT | Special Weather Statement | UNR | Campbell | 52 min |
| May 27, 10:43 PM CDT | Special Weather Statement | UNR | Campbell | 32 min |
Nearby
Special Weather Statements in South Dakota, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.